nutch_noindex
CANCEL
/nutch_noindex

Mihaela Damian, MD

  • Mihaela Damian

Specialties

Critical Care

Work and Education

Professional Education

University of Medicine and Pharmacy Carol Davila, Iasi, Romania, 09/30/2003

Internship

University of Brooklyn at Long Island College Hospital, Brooklyn, NY, 06/30/2007

Residency

University of Illinois at Chicago College of Medicine, Chicago, IL, 06/30/2009

Fellowship

Stanford University School of Medicine, Stanford, CA, 08/26/2012

Board Certifications

Pediatric Critical Care Medicine, American Board of Pediatrics

Pediatrics, American Board of Pediatrics

All Publications

Pharmacokinetics of Dexmedetomidine in Infants and Children After Orthotopic Liver Transplantation. Anesthesia and analgesia Damian, M. A., Hammer, G. B., Elkomy, M. H., Frymoyer, A., Drover, D. R., Su, F. 2018

Abstract

BACKGROUND: Dexmedetomidine (DEX) is a sedative and analgesic medication that is frequently used postoperatively in children after liver transplantation. Hepatic dysfunction, including alterations in drug clearance, is common immediately after liver transplantation. However, the pharmacokinetics (PK) of DEX in this population is unknown. The objective of this study was to determine the PK profile of DEX in children after liver transplantation.METHODS: This was a single-center, open-label PK study of DEX administered as an intravenous loading dose of 0.5 mug/kg followed by a continuous infusion of 0.5 mug/kg/h. Twenty subjects, 1 month to 18 years of age, who were admitted to the pediatric intensive care unit after liver transplantation were enrolled. Whole blood was collected and analyzed for DEX concentration using a dried blood spot method. Nonlinear mixed-effects modeling was used to characterize the population PK of DEX.RESULTS: DEX PK was best described by a 2-compartment model with first-order elimination. A typical child after liver transplantation with an international normalized ratio (INR) of 1.8 was found to have a whole blood DEX clearance of 52 L/h (95% confidence interval [CI], 31-73 L/h). In addition, intercompartmental clearance was 246 L/h (95% CI, 139-391 L/h), central volume of distribution was 186 L/70 kg (95% CI, 140-301 L/70 kg), and peripheral volume of distribution was 203 L (95% CI, 123-338 L). Interindividual variability ranged from 11% to 111% for all parameters. Clearance was not found to be associated with weight but was found to be inversely proportional to INR. An increase in INR to 3.2 resulted in a 50% decrease in DEX clearance. Weight was linearly correlated with central volume of distribution. All other covariates, including age, ischemic time, total bilirubin, and alanine aminotransferase, were not found to be significant predictors of DEX disposition.CONCLUSIONS: Children who received DEX after liver transplantation have large variability in clearance, which was not found to be associated with weight but is influenced by underlying liver function, as reflected by INR. In this population, titration of DEX dosing to clinical effect may be important because weight-based dosing is poorly associated with blood concentrations. More attention to quality of DEX sedation may be warranted when INR values are changing.

View details for PubMedID 30198929

Triheptanoin: A Rescue Therapy for Cardiogenic Shock in Carnitine-acylcarnitine Translocase Deficiency. JIMD reports Mahapatra, S., Ananth, A., Baugh, N., Damian, M., Enns, G. M. 2018; 39: 1923

Abstract

Carnitine-acylcarnitine translocase (CACT) deficiency is a rare long-chain fatty acid oxidation disorder (LC-FAOD) with high mortality due to cardiomyopathy or lethal arrhythmia. Triheptanoin (UX007), an investigational drug composed of synthetic medium odd-chain triglycerides, is a novel therapy in development for LC-FAOD patients. However, cases of its safe and efficacious use to reverse severe heart failure in CACT deficiency are limited. Here, we present a detailed report of an infant with CACT deficiency admitted in metabolic crisis that progressed into severe cardiogenic shock who was successfully treated by triheptanoin. The child was managed, thereafter, on triheptanoin until her death at 3 years of age from a cardiopulmonary arrest in the setting of acute respiratory illness superimposed on chronic hypercarbic respiratory failure.

View details for DOI 10.1007/8904_2017_36

View details for PubMedID 28689308

Near-Fatal Gastrointestinal Hemorrhage in a Child with Medulloblastoma on High Dose Dexamethasone. Cureus Yecies, D., Tawfik, D., Damman, J., Thorson, C., Hong, D. S., Grant, G. A., Bensen, R., Damian, M. 2017; 9 (7): e1442

Abstract

A four-year-old female was admitted to a university-based children's hospital with a newly-diagnosed posterior fossa tumor. She was started on famotidine and high-dose dexamethasone and underwent gross total resection of a medulloblastoma. She was continued on dexamethasone and famotidine. She exhibited postoperative posterior fossa syndrome and was started on enteral feeds via the nasoduodenal tube. She had small gastrointestinal bleeds on postoperative days eight, 11, and 18, and was found to have a well-circumscribed posterior duodenal ulcer. On postoperative day 19, she suffered a massive life-threatening gastrointestinal bleed requiring aggressive resuscitation with blood products. She required an emergent laparotomy due to ongoing blood loss and she was found to have posterior duodenal wall erosion into her gastroduodenal artery. She recovered and subsequently began delayed chemotherapy. This case demonstrates a rare and life-threatening complication of high-dose dexamethasone therapy in the setting of posterior fossa pathology despite stress ulcer prophylaxis. We present a historical perspective with the review of the association between duodenal and intracranial pathology and the usage of high-dose dexamethasone in such cases.

View details for PubMedID 28924528

View details for PubMedCentralID PMC5589501